Texas, 2009Tornadoes and Flash Flooding in Texas, April 27, 2009
April 27, 2009 · NWS FWD · 18 events in 12 counties and zones
A slow moving squall line produced copious amounts of rainfall and severe weather along and south of Interstate 20. An EF-1 tornado damaged 10 buildings in Corsicana including a school.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $396,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving squall line produced copious amounts of rainfall and severe weather along and south of Interstate 20. An EF-1 tornado damaged 10 buildings in Corsicana including a school.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 27, 2:27 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 27, 2:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
327 AM CDT MON APR 27 2009
.DISCUSSION...
A COUPLE OF IMPULSES EMBEDDED IN SOUTHWEST FLOW ALOFT WILL BRING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO NORTH TEXAS
TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE NEAR THE UPPER
LEVEL SUPPORT WHICH WILL EFFECT MAINLY THE SOUTHERN ZONES THIS
MORNING. THE SECOND IMPULSE SHOULD TRACK A BIT FURTHER NORTH AND
BRING A BETTER CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20 THIS
AFTERNOON. STEEP MID LEVEL LAPSE RATES AND RESPECTABLE LOW LEVEL
WINDS WILL MAINTAIN A POTENTIAL FOR SEVERE STORMS TODAY...ESPECIALLY
THIS AFTERNOON...WHEN THE MID LEVEL CAP SHOULD WEAKEN SIGNIFICANTLY.
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS SINCE LOW
LEVEL DIRECTIONAL SHEAR SHOULD BE MARGINAL. STORM CHANCES SHOULD
DECREASE FROM SOUTHWEST TO NORTHEAST WITH THE DEPARTING WAVE.
HOWEVER...A WEAK COLD FRONT WILL CROSS THE RED RIVER OVERNIGHT AND
KEEP THUNDERSTORM CHANCES HIGH...ESPECIALLY IN THE NORTH. LOCALLY
HEAVY RAINFALL SHOULD BE THE PRIMARY HAZARD OVERNIGHT. THE COLD
FRONT WILL STALL OVER NORTH TEXAS TUESDAY AND STORM CHANCES WILL
CONTINUE.
THE REMAINDER OF THE WEEK WILL REMAIN UNSETTLED WITH MULTIPLE
IMPULSES FORECAST TO MOVE ACROSS THE REGION. THE BEST STORM
CHANCES WILL MOST LIKELY BE FRIDAY THROUGH SUNDAY WHEN ANOTHER
COLD FRONT MOVES INTO THE REGION. WILL LEAVE CHANCE POPS FOR NOW
DUE TO TIMING UNCERTAINTIES...BUT OVERALL SOME MUCH NEEDED
RAINFALL SHOULD DAMPEN NORTH TEXAS SOIL THROUGH THE WEEK.
THE WIND THIS MORNING WILL BE RATHER GUSTY AS SOME MOMENTUM FROM A
50+ KNOT LOW LEVEL JET MIXES DOWN. HOWEVER...THE STRONG WINDS WILL
BE LOCALIZED AND ONLY BRIEFLY STRONG AND GUSTY SO WILL NOT ISSUE A
WIND ADVISORY AT THIS TIME. WE WILL BE KEEPING A CLOSE EYE THIS THROUGH
THE MORNING IN CASE THE STRONGER WINDS BECOME MORE WIDESPREAD.
TEMPERATURES THROUGH THE WEEK WILL BE RATHER SEASONAL WITH HIGHS
MAINLY IN THE 70S TO LOWER 80S AND LOWS GENERALLY IN THE 60S.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 77 65 79 65 80 / 80 60 40 40 30
WACO, TX 81 69 83 68 82 / 60 40 30 20 20
PARIS, TX 76 64 75 64 76 / 80 70 50 50 50
DENTON, TX 77 65 77 67 80 / 80 60 40 40 30
MCKINNEY, TX 76 65 78 65 79 / 80 70 40 40 40
DALLAS, TX 78 67 79 68 80 / 80 60 40 40 30
TERRELL, TX 79 67 79 67 80 / 70 60 40 30 40
CORSICANA, TX 79 67 80 67 80 / 60 50 30 30 30
TEMPLE, TX 80 68 82 68 81 / 60 30 30 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
91/79
Hazardous weather outlook, Apr 27, 3:32 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
432 AM CDT MON APR 27 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
432 AM CDT MON APR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS TODAY AND THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS TUESDAY THROUGH
SUNDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE
REGION. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL
CONTINUE TO BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING MAINLY WEST OF
INTERSTATE 35 AND REGION-WIDE THIS AFTERNOON.
In the hours before
Special weather statement, Apr 27, 3:09 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
409 AM CDT MON APR 27 2009
TXZ158-270945-
BELL TX-
409 AM CDT MON APR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
BELL COUNTY
AT 409 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BELTON...MOVING NORTHEAST AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELTON...FORT HOOD...HARKER
HEIGHTS...HOLLAND...KILLEEN...LITTLE RIVER-ACADEMY...MORGANS POINT
RESORT...NOLANVILLE...ROGERS...SALADO...TEMPLE AND TROY.
WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT LIGHTNING.
LAT...LON 3088 9764 3092 9783 3104 9791 3107 9791
3132 9742 3125 9734 3128 9728 3127 9726
3100 9708 3090 9726 3077 9731 3076 9733
TIME...MOT...LOC 0909Z 219DEG 27KT 3099 9744
DUNNSpecial weather statement, Apr 27, 3:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 AM CDT MON APR 27 2009
TXZ130-141-271000-
ERATH TX-COMANCHE TX-
433 AM CDT MON APR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN COMANCHE COUNTY
SOUTHERN ERATH COUNTY
AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DUBLIN...MOVING NORTHEAST AT
30 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE DUBLIN...GUSTINE AND
STEPHENVILLE.
WIND GUSTS TO 50 MPH AND HALF-INCH DIAMETER HAIL CAN BE EXPECTED
FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3203 9862 3241 9802 3225 9794 3219 9793
3210 9786 3193 9818 3191 9820 3185 9816
3184 9816 3172 9842
TIME...MOT...LOC 0933Z 239DEG 28KT 3203 9820
DUNNSpecial weather statement, Apr 27, 3:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 AM CDT MON APR 27 2009
TXZ142-143-271015-
HAMILTON TX-MILLS TX-
446 AM CDT MON APR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN HAMILTON COUNTY
MILLS COUNTY
AT 445 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTH OF SAN SABA...MOVING NORTHEAST AT
35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3171 9847 3169 9845 3176 9832 3156 9812
3135 9865 3137 9872 3140 9871 3141 9874
3139 9875 3151 9896
TIME...MOT...LOC 0945Z 243DEG 29KT 3146 9865Event by event
7 thunderstorm wind, 5 flash flood, 2 tornado, 1 lightning, 1 hail, 1 heavy rain, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Bell
- When
- April 27, 4:00 AM CST
- Where
- Bell County, Bartlett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 30.780, -97.430
Trees were blown into power lines and knocked over in Bartlett. Other scattered reports of damage to trees was reported across the county by the Bell County Emergency Manager.
Thunderstorm Wind, Bell
- When
- April 27, 4:10 AM CST
- Where
- Bell County, Holland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.880, -97.400
A spotter estimated a 70 mph wind gust in Holland.
Thunderstorm Wind, Bosque
- When
- April 27, 4:25 AM CST
- Where
- Bosque County, Walnut Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.070, -97.750
A spotter estimated an 80 mph in Walnut Springs. Tree limbs 6 inches in diameter were broken off.
Lightning, Tarrant
- When
- April 27, 5:23 AM CST
- Where
- Tarrant County, Arlington
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 32.730, -97.120
A lightning strike started a house fire in south Arlington.
Thunderstorm Wind, Lampasas
- When
- April 27, 5:40 AM CST
- Where
- Lampasas County, 0.45 mi SW of Ogles
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 31.145, -98.304
A 65 year old large Spanish Oak was uprotted at a home between Lometa and Lampasas. A cedar tree was also twisted on the same property. In the same area, damage at the OJ Ranch consisted of a destroyed barn, a well cover torn off, and several more uprooted large trees.
Hail, Mills
- When
- April 27, 5:41 AM CST
- Where
- Mills County, Star
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.470, -98.320
Penny size hail fell in Star.
Flash Flood, Hamilton
- When
- April 27, 6:30 AM CST to 1:30 PM CST
- Where
- Hamilton County, 0.69 mi N of Evant to 6.92 mi NE of Evant
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 31.480, -98.150
Numerous roads across the southern half of the county were heavily damaged by flooding. Moderate to severe road damage was caused in the area from Shive to Evant to Ohio. Road material was washed off the road, and ditches, culverts, and tin horns were washed out. Highway 84 near Evant was closed for approximately 1.5 hours due to high water and a swift water rescue was required. Highway 281 also had water crossing the road in a few places. CRs 519, 524, and 530 sustained heavy damage and remained closed for some time.
Flash Flood, Lampasas
- When
- April 27, 6:30 AM CST to 1:30 PM CST
- Where
- Lampasas County, 2.66 mi N of Lampasas Arpt to 0.27 mi W of Lometa Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 31.139, -98.200
Numerous roads across the northern half of the county were closed due to water over the road. The water was several inches to a foot deep in some areas.
Flash Flood, Tarrant
- When
- April 27, 6:36 AM CST to 10:00 AM CST
- Where
- Tarrant County, 1.45 mi NNE of Mansfield to 1.18 mi NNE of Mansfield
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.589, -97.119
A vehicle was washed off Country Club Road in Mansfield. Twenty-two employees at the country club had to be rescued due to rapidly rising water and the water was waist deep at the time of the rescue.
Thunderstorm Wind, Navarro
- When
- April 27, 7:27 AM CST
- Where
- Navarro County, 3.37 mi WSW of Corsicana
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 32.083, -96.524
The Shonshine Academy on FM 744 west of Corsicana sustained roof damage from thunderstorm winds.
Tornado, Navarro
- When
- April 27, 7:30 AM CST to 7:32 AM CST
- Where
- Navarro County, 1.48 mi SW of Corsicana to 1.16 mi SSW of Corsicana
- Rating
- EF1
- Path length
- 0.55 mi
- Path width
- 67 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Employee
- Coordinates
- 32.084, -96.487
An NWS Storm Damage Survey confirmed an EF-1 tornado damaged 10 structures in the west-central portions of Corsicana. Part of the roof was removed from the Lee Academy on West 4th Avenue. On the same street, crepe myrtle and pecan trees were uprooted. Other buildings damaged included the Sonic and Shell Food Mart. Additional trees and large tree limbs were down along the path of the tornado and damage was also sustained to fences, awnings and power poles. Maximum winds were estimated to be 90 mph. One teacher at Lee Academy sustained minor injuries.
Thunderstorm Wind, Kaufman
- When
- April 27, 8:05 AM CST
- Where
- Kaufman County, 0.9 mi SE of Kemp
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 32.440, -96.220
Straight line winds blew out windows on 6 cars at the Kemp ISD Administration Building, damaged buildings and downed power poles and large trees up to 4 feet in diameter. Several large trees were snapped at the cemetery. At Kemp High School, the air conditioning units on the roof were damaged and the ceiling was torn off the band hall. The power was knocked out in several places in Kemp.
Thunderstorm Wind, Henderson
- When
- April 27, 8:05 AM CST
- Where
- Henderson County, 2.72 mi SSW of Mabank
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 32.334, -96.118
The bleachers at Gun Barrel City's Tommy Smith Softball Fields were torn apart during high winds.
Tornado, Van Zandt
- When
- April 27, 8:28 AM CST to 8:29 AM CST
- Where
- Van Zandt County, 1.62 mi SSW of Wills Pt to 0.89 mi SSW of Wills Pt
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 32.679, -96.013
Department of Public Safety reported a brief tornado south of Wills Point. No damage was reported.
Flash Flood, Bell
- When
- April 27, 8:30 AM CST to 11:00 AM CST
- Where
- Bell County, 1.31 mi WSW of Simmonsville to 1.34 mi W of Simmonsville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.092, -97.720
The HWY 190 access road between W.S Young Road and Trimmier Road in Killeen was closed due to high water.
Heavy Rain, McLennan
- When
- April 27, 9:00 AM CST
- Where
- McLennan County, 0.79 mi E of East Waco
- Injuries
- 0 direct, 1 indirect
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 31.569, -97.117
A car driver hydroplanned and flipped at Forrest Street and Interstate 35 in Waco. The driver sustained minor injuries.
Flash Flood, Coryell
- When
- April 27, 9:30 AM CST to 1:30 PM CST
- Where
- Coryell County, 0.26 mi S of Ireland to 1.95 mi NW of Purmela
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.566, -97.969
Honey Creek and Plum Creek rose out of their banks.
Flood, Lampasas
- When
- April 27, 1:30 PM CST to 3:05 PM CST
- Where
- Lampasas County, 2.66 mi N of Lampasas Arpt to 0.27 mi W of Lometa Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.139, -98.200
Several roads across the northern portions of Lampasas County remained under water from heavy rainfall that occurred earlier in the day.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 28, 20091 death · $16 million · EF0 · 15 events
- Flash Flooding in Missouri, April 27, 20091 death · 3 events
- Tornado in Arkansas, April 27, 2009$50,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Texas, April 27, 2009$13,000 · EF0 · 7 events
- Flash Flooding in Texas, April 27, 200912 events
- Winter Storm in Montana, April 27 to 30, 20097 events
- Winter Storm in Montana, April 27 to 28, 20096 events
- Winter Storm and High Wind in Montana, April 27 to 29, 200965 kt wind · 4 events
- Flooding in Illinois, April 27 to 28, 20094 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27 to 28, 20094 events
- Hail in Oklahoma, April 27, 20091 in hail · 3 events
- Damaging Wind and Lightning Strike in Texas, April 27, 2009$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165000, 164986, 164987, 165024, 165005, 164778, 165020, 165023, 165021, 164993, 164991, 164994, 164995, 166519, 165026, 165003, 165244, 165247.